Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Realme2008

Dan discusses Accutane and it's connection to depression and suicide

Recommended Posts

In his recent video blog, he discusses the link between accutane and severe depression

http://www.acne.org/blog/2008/12/12/daily-...ssion/#comments

I think this video is pretty interesting, because I actually had a friend go on accutane and suffer from severe depression. She was very upbeat (despite severe depression) kind of person, and changed into someone else. I do think there is connection between the two, do you?

Share this post


Link to post
Share on other sites

'Psychosis should be labelled as an adverse event for Accutane. In addition to the cases reported via MedWatch, the Sponser (Roche) submitted in the briefing documents a case report describing clear positive de-challenge and re-challenge for Accutane associated psychosis. In this reviewer’s opinion, this is the type of case which even in isolation, would suggest casusality, as disccused above. In fact the sponser (Roche) states in the submission that this case implicates a causal relationship between Accutane and psychosis.'

When they refer to 'a case report describing clear positive de-challenge and re-challenge for Accutane associated psychosis' it is similar to what is described in the following report :

Acne, isotretinoin treatment and acute depression.

World J Biol Psychiatry 2001 Jul;2(3):159-61

Ng CH, Tam MM, Hook SJ.

Department of Psychiatry, University of Melbourne, Professorial Unit, Melbourne Clinic, 130 Church Street, Richmond, Victoria, Australia, 3121. [email protected]

The association between isotretinoin therapy and depressive symptoms in acne patients has generated much recent interest but has not been systematically explored. A 17-year-old man with acne vulgaris developed symptoms of acute depression two weeks after beginning isotretinoin therapy. The depressive symptoms improved with reduction of isotretnoin dose and treatment with sertraline. Of note, however, is that when the isotretinoin dose was again increased, the depressive symptoms recurred despite clearing of the skin, leading to an unsuccessful suicide attempt. Isotretinoin was finally discontinued and the depression rapidly resolved. Although the effects of hypervitaminosis A may be involved aetiologically, the predictive factors of drug-related depression remain unclear. Significant depressive symptoms that develop during the course of treatment need close monitoring and may necessitate both antidepressant therapy and discontinuation of the drug. Given the uncertain causal relationship between isotretinoin and depression, versus the potential psychological benefits of effective acne treatment, systematic studies exploring the impact of isotretinoin on mood are needed.

Other excerpts from the memo include :

'Given all the pieces of evidence it is difficult for me to avoid the conclusion that Accutane can adversely affect the adult human brain in clinically significant ways and that Accutane use is associated with severe psychiatric disease in some patients.'

INFLUENCE OF RETINOIC ACID ON HIPPOCAMPAL CELL DIVISION

Authors: P.J. McCaffery*; J.E. Crandall

UMass/E.K. Shriver Center, Waltham, MA, USA

Numerous clinical reports have associated the use of the oral acne drug Accutane (Isotretinoin, 13-cis retinoic acid, RA) with effects on the central nervous system, which include headache and depression.

RA is known to enter the central nervous system and act as a potent transcriptional activator; and so it is likely that RA can influence brain function.

One hypothesis for the underlying cause of human depression is that it results from a loss of hippocampal neurons. Chronic exposure to RA may be expected to cause a similar state given that RA can induce apoptosis in many cell types.

We injected adult CD1 mice intraperitoneally with all-trans or 13-cis RA at 2mg/kg, the dose used for oral Accutane treatment. After 1 week of treatment, mice were injected with 3 doses of BrdU at 50mg/kg over a 6-hour period. Mice were perfused, brain sections immunostained for BrdU and cells counted.

The initial effect after a week of treatment of RA was a surprising 33% increase in the number of BrdU positive cells in both the hippocampus and the subventricular zone (SVZ).

However, if the animals were treated with RA for a single week, injected with BrdU and maintained on a daily RA dose for a further 3 weeks, then the survival of BrdU labeled cells in the hippocampus was at least 20% lower than the controls, whereas the survival of BrdU labeled cells in the SVZ was similar between groups.

****This implies that, although RA can initially increase cell division, in the longer term, there is a decrease in newly generated cells in the hippocampus, potentially due to cell death.****

Citation:

P.J. McCaffery, J.E. Crandall. NFLUENCE OF RETINOIC ACID ON

HIPPOCAMPAL CELL DIVISION

Program No. 329.15. 2002

Abstract Viewer/Itinerary Planner.

Washington, DC: Society for Neuroscience, 2002. Online.

-----

In other words.......Accutane increased the number of cells grown, but then more of them died off.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×